In September 2017 Health Canada required Janssen, the drug company responsible for Invokana and Invokamet, to send a Dear Healthcare Professional Letter — commonly referred to as a “Dear Doctor” letter — about the lower limb amputations side effect.
Here are some of the points presented in this September 2017 Janssen letter to Canadian healthcare professionals:
- Carefully monitor patients with risk factors for amputation events, e.g., patients with previous amputations, existing peripheral vascular disease or neuropathy.
- Advise patients to notify their healthcare provider if they develop sores, ulceration, discoloration, infection, new lower extremity pain or tenderness.
- Initiate early treatment for foot problems for, but not limited to, ulceration, infection, new pain or tenderness.
- Discontinue canagliflozin treatment in patients who develop a significant complication, such as a lower-extremity skin ulcer, infection, osteomyelitis or gangrene.
To our knowledge, no such “Dear Doctor” letter has been sent out in the US, yet. If you know otherwise, however, you can let us know by submitting a Comment below or sending an email to me.
Up in Canada, it was back in October 2016 that the Product Monographs for Invokana and Invokamet were updated to include a warning about the risk of toes, foot, and leg amputations. This action was based on interim results of the Canagliflozin Cardiovascular Assessment Study (CANVAS) study.
We will continue to monitor this risk of lower limb amputations for Invokana and Invokamet as well as watch to whether this adverse reaction also involves other diabetes medicines in this SGLT2 class of drugs, such as Farxiga and Jardiance.[Read article in full at original source]
Strictly Confidential, No Obligation.